Florida, 2005

Rip Current in Florida, September 24, 2005

September 24, 2005 · NWS TAE · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 24, 1:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 24, 1:39 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EDT SAT SEP 24 2005

.SYNOPSIS...NOW A TROPICAL STORM...RITA CONTINUES TO MOVE NORTHWARD
ACROSS EXTREME WESTERN LOUISIANA AND EXTREME EASTERN TEXAS. KLIX
RADAR SHOWS GOOD COVERAGE OF RAINBANDS SETTING UP JUST WEST OF NEW
ORLEANS AND EVEN SOME BANDING DEVELOPING OVER MOBILE. CLOSER TO
HOME...WE HAVE ONE BAND MOVING OVER THE EASTERN PANHANDLE AND
CLIPPING OUR SOUTHEAST ALABAMA COUNTIES. THIS BAND COULD PUT DOWN
SOME LOCALLY HEAVY RAINFALL AT TIMES AND EVEN SOME GUSTY WINDS.

LARGE DISCREPANCIES IN THE MODELS TODAY AFTER FORECAST HOUR 36. THE
NAM IS CLOSER THE THE CURRENT NHC FORECAST WHILE THE GFS FOR THREE
RUNS IN A ROW HAS INDICATED THAT THE REMNANTS OF RITA WILL RACE OFF
TO THE NORTHEAST.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
IN THE SHORT TERM THE FORECAST IS BASICALLY STRAIGHT FORWARD. THE
GFS IS INDICATING MUCH MORE PRECIPITATION THAN THE NAM. BASED ON
CURRENT RADAR TRENDS TODAY THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE OVER THE FLORIDA PANHANDLE AND OUR ALABAMA
COUNTIES. THOUGH ONCE THIS ONE BAND MOVES OUT OF THE AREA...THE
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BECOME MORE SCATTERED IN
NATURE INSTEAD OF THE CURRENT NUMEROUS TO WIDESPREAD COVERAGE. EAST
OF THE APALACHICOLA RIVER...COVERAGE IS NON-EXISTENT UNDER PARTLY
CLOUDY SKIES. WITH GOOD HEATING COMMENCING...WOULDNT BE SURPRISED
TO SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOPED...SO HAVE INCLUDED
CHANCE TO SLIGHT CHANCE POPS IN GA AND BIG BEND OF FLA THROUGH AT
LEAST 00Z. LOWS WILL AGAIN BE QUITE MUGGY AND IN THE LOW TO MID 70S.

SUNDAY...AS RITA MOVES FURTHER INTO THE INTERIOR MID SOUTH AND
BEGINS TO SLOW...OUR COVERAGE SHOULD LESSEN AS THE CIRCULATION IS
SLIGHTLY FURTHER AWAY. I AM NOT A HUGE FAN OF THE HIGH GFS POPS
AGAIN TOMORROW. IT PROBABLY IS REALLY CLOSE ACROSS MY WESTERN
CWA...BUT NOT AT ALL EASTERN AREAS. HAVE SET UP A TIGHT GRADIENT
AGAIN OF POPS WITH 50 PERCENT POPS PANHANDLE TO 10 PERCENT SOUTH
CENTRAL GEORGIA. THIS IS A BLEND OF THE MET/MAV GUIDANCE. TEMPS WERE
NOT CHANGED FROM YESTERDAY.

MONDAY...HERE IS WHERE THE FORECAST BEGINS TO DIVERGE. I AM NOT
WANTING TO FOLLOW THE GFS EXACTLY...HOWEVER I AM BEGINNING TO LEAN
MY FORECAST IN THAT DIRECTION STARTING MONDAY. INSTEAD OF POPULATING
DIRECTLY WITH GFS DATA...I HAVE DONE THE WIND GRIDS WITH A
ETA-12/GFS BLEND FROM THE 12Z CYCLE. THIS HELPED SLOW DOWN THE
PROGRESSION OF RITAS REMNANT CIRCULATION FROM APPROACHING MY AREA
AND IT ALSO PROVIDES A BETTER WIND FIELD THAN JUST THE GFS GUIDANCE.
IM LEANING TOWARD BUYING THE GFS PARTIALLY BECAUSE WITH THREE RUNS
AGREEING ON THE QUICK PROGRESSION OF RITA...IT DOES GIVE IT SOME
WEIGHT IN MY MIND. HOWEVER...I DONT THINK THE TROF OVER THE WESTERN
US WILL AMPLIFY AS MUCH AS THE GFS IS INDICATING. IN FACT...THE 12Z
GFS WAS NOT AS STRONG IN THE AMPLITUDE OF THE TROF AS IN THE
PREVIOUS RUNS. NEVERTHELESS...THE GFS ENSEMBLE MEMBERS ARE NEARLY
ALL INDICATING A MOVEMENT TO THE EAST. THE ENSEMBLE MEAN HAS A TRACK
ACROSS CENTRAL ALABAMA AND INTO CENTRAL GEORGIA. WITH ALL THAT
SAID...I HAVE A BLEND WEIGHTED SLIGHTLY MORE TOWARD THE GFS BUT I
ALSO INCORPORATE THE DRIER MET/FWC GUIDANCE MEMBERS. THIS YIELDED A
WEST TO EAST CONFIGURATION OF 30-20-10 PERCENT. TEMPS WILL BE
WEIGHTED TOWARD A MET/MAV BLEND.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
AS DISCUSSED ABOVE...MUCH UNCERTAINTY IN THE EARLY PORTION OF THE
LONG TERM FORECAST. LEANED THE FORECAST SLIGHTLY TOWARD THE GFS
SOLUTION...BUT NOT TOTALLY THERE YET AS THE BLEND OF THE NAM/GFS
KEEPS THE REMNANT CIRCULATION FAR ENOUGH AWAY FROM MY CWA.
HOWEVER...OUT OF DEFERENCE TO THE GFS I HAVE KEPT SLIGHT
CHANCE/CHANCE POPS IN THE LONG TERM FORECAST THROUGH LATE WEDNESDAY

BEYOND WEDNESDAY NIGHT...A COLD FRONT WILL BEGIN TO APPROACH THE
REGION. THIS FRONT AND THE SHORT WAVE ASSOCIATED WITH IT...WILL BE
STRONG ENOUGH TO PUSH COMPLETELY THROUGH THE FORECAST AREA. HAVE SET
THE TIME FOR THE FRONTAL PASSAGE AROUND 06Z ON FRIDAY. THIS WILL SET
POPS TO AROUND 30 PERCENT MOST OF THE FORECAST AREA THURSDAY AND
THURSDAY NIGHT BEFORE DECREASING INTO FRIDAY. ENOUGH DRY AIR LOOKS
TO BE IN PLACE BEHIND THE FRONT TO GIVE US NICE CONDITIONS LATE
FRIDAY AND INTO THE EARLY PORTION OF THE WEEKEND. THE 12Z GFS IS
INDICATING A WAVE MAY DEVELOP ON THE TAIL END OF THE FRONT IN THE
GULF AS IT STALLS ACROSS CENTRAL FLORIDA. BUT...THIS IS A NEW
FEATURE AND THE ONLY CHANGE I WILL MAKE TO THE GRIDS THAT FAR OUT IS
JUST TO SLIGHTLY INCREASE THE DEWPOINTS AND CLOUD COVER SOUTHERN
SECTIONS ON SATURDAY.

&&

.MARINE...
WINDS AND SEAS ARE CONTINUING TO SUBSIDE AS THE PRESSURE GRADIENT
CONTINUES TO DECREASE. HOWEVER...SEAS IN THE EASTERN LEGS WELL
OFFSHORE ARE AT 7 FEET WITH THE WESTERN LEGS AT 9 FEET. WILL KEEP
THE SMALL CRAFT ADVISORY IN EFFECT FOR ALL LEGS FOR ONE MORE CYCLE.
THE SCA WILL LIKELY BE ABLE TO BE DROPPED FOR THE EASTERN LEGS LATE
TONIGHT AND THEN IN THE WESTERN LEGS TOMORROW MORNING. DONT EXPECT
TO SEE WINDS AND SEAS COME UP MUCH THROUGH THE REMAINDER OF THE
FORECAST PERIOD UNTIL WEDNESDAY AS THE GRADIENT TIGHTENS AHEAD OF
THE FRONT APPROACHING ON LATE THURSDAY.
&&

.FIRE WEATHER...
NO CONCERNS.
&&

.AVIATION...
REMOVED CONVECTION FROM THE ABY AND VLD TAFS FOR THIS AFTERNOON.
FURTHER W...WE WILL SEE PREVAILING VFR CIGS. SCATTERED TS WILL BE
ACCOMPANIED BY MVFR CIGS AND IFR VSBY. OVERNIGHT...WE WENT WITH A
PERSISTENCE FORECAST WITH IFR/LIFR CIGS DEVELOPING AFTER 08Z AT ALL
TERMINALS EXCEPT PFN. WIND SPEEDS SHOULD BE SUFFICIENT TO PRECLUDE
VSBY RESTRICTIONS EVERYWHERE BUT VLD...WHERE MVFR WILL BE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  90  70  90 /  20  20  10  20
PANAMA CITY  76  87  74  88 /  40  50  20  30
DOTHAN       72  87  71  88 /  40  40  20  30
ALBANY       72  90  70  90 /  20  20  10  20
VALDOSTA     71  91  68  90 /  10  10  10  10
CROSS CITY   71  90  69  90 /  10  10  05  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY FOR ALL MARINE ZONES.

PUBLIC/MARINE...GODSEY
AVIATION/FIRE WEATHER...WOOL
Hazardous weather outlook, Sep 24, 5:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT SEP 24 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-251000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
600 AM EDT SAT SEP 24 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED OVER SOUTHEAST ALABAMA...THE EASTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS. THE TROPICAL NATURE OF
THIS ACTIVITY WILL RESULT IN LOCALLY HEAVY RAIN AND GREATLY REDUCED
VISIBILITIES. MINOR NUISANCE FLOODING WILL ALSO BE POSSIBLE. WINDS
AND SEAS OVER THE COASTAL WATERS WILL REMAIN ABOVE SMALL CRAFT
ADVISORY THRESHOLDS DUE TO THE LINGERING EFFECTS OF HURRICANE RITA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEAS WILL REMAIN HIGH THROUGH SUNDAY DUE TO RITA...WITH A CONTINUED
THREAT FOR DANGEROUS RIP CURRENTS.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A HIGH RISK OF RIP CURRENTS DUE TO THE SWELLS AND STRONG
WINDS GENERATED BY HURRICANE RITA. PEOPLE ARE ADVISED TO STAY OUT OF
THE WATER DURING THIS TIME.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Walton

When
September 24, 3:00 PM EST
Where
Walton County, Miramar Beach
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

A man drowned in heavy surf caused by the remnants of Hurricane Rita. Reported by the Associated Press.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Walton2005-09-2452MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474597.